Dense Fog, Iowa
- When
- August 22, 9:00 PM CST to August 23, 8:00 AM CST
- Where
- Iowa forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.001, -90.135 (the zone’s center; the record gives no point)
Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Very dense fog developed overnight, reducing visibilities to between zero and 1/4 mile. Several vehicle accidents were noted. The dense fog was the result of evaporation of rain which fell on August 22nd, weak north-northeast surface winds, and partly cloudy skies.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Aug 22, 1:20 PM CST, 7 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 220 PM CDT WED AUG 22 2001 FORECAST FOCUS ON PCPN TRENDS THIS EVE AND CLOUD/TEMPS TRENDS INTO FRI. FRONTAL BOUNDARY STILL IN SRN WI THIS AFTN. INSTABILTY AXIS ACRS CNTRL IL INTO FAR SC WI. MOISTURE STILL IN PLACE AND ENUF INSTAB COMBINED WITH IA SHORT WAVE SLIDING THRU AND IMPRESSIVE H2 DVRG TO KEEP STORMS FIRING. BUFFY SHOWS THIS INSTAB LINGERING AS WELL. SPC WATCH COVERS FAR SRN CNTYS TIL 1Z. MODELS PROG THE WAVE TO SHIFT TO OUR SOUTH BY 6Z WITH NVA IN THE WAKE. FRONTAL BOUNDARY SHOULD ALSO GET PULLED SOUTH TOO...BUT GOING A LITTLE SLOWER THAN PLANNED. FOG DEVELOPMENT A PSBLTY TNGT. HI NOT CRASHING DOWN SO THINK NNE WINDS/DRY AIR ADVECTION MAY BE DELAYED BEYOND WHAT GUID IMPLYING...SO WILL HAVE MENTION OF FOG FOR LTR TNGT. HI PRES...SFC AND ALF TAKE HOLD FOR THU. PLEASANT DAY WITH NE WINDS. RDG HOLDS INTO THU NGT AS WELL. NEXT FCST CONCERN WILL THEN BE TIMING ANY WEEKEND PCPN INTO CWA WITH PLAINS WAVE. AVN LESS AGGRESSIVE ON BRINGING SYS INTO STATE ON SAT THAN ETA. IN FACT AVN SHOWING CWA GETTING CAUGHT IIN THE MIDDLE BETWEEN OF SPLIT FLO. WILL GO DRY FRI NGT BUT KEEP CHCY WORDING GOING FOR SAT...BUT PULL BACK ON THUNDER. MSN 89 OFF FWC LOOKS HIGH FOR THU...WILL GO CLOSER TO MAV OR JUST SLIGHTLY ABOVE. OTRW GUID NUMBERS LOOK OK. .MKX...NONE COLLAR
WIZ046-047-051-052-056>060-062>072-222215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 410 PM CDT WED AUG 22 2001 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR FAR SOUTHERN WISCONSIN NEAR THE ILLINOIS BORDER. AT 415 PM CDT...WEATHER RADAR INDICATED BANDS OF SHOWERS AND THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHERN WISCONSIN. THE STORMS WERE DRIFTING TO THE EAST AT AROUND 25 MPH. SOME STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINS BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH PER HOUR. IN ADDITION...SOME SMALL HAIL IS ALSO POSSIBLE...ESPECIALLY NEAR THE ILLINOIS BORDER. PERSONS IN THE PATH OF THESE STORMS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS. MK
WIZ046-047-051-052-056>060-062>072-222315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 514 PM CDT WED AUG 22 2001 A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR FAR SOUTHERN WISCONSIN NEAR THE ILLINOIS BORDER. AT 515 PM CDT...WEATHER RADAR INDICATED BANDS OF SHOWERS AND THUNDERSTORMS SCATTERED OVER MUCH OF SOUTHERN WISCONSIN. THE STORMS WERE DRIFTING TO THE EAST SOUTHEAST AT AROUND 25 MPH. SOME STORMS ARE CAPABLE OF PRODUCING VERY HEAVY RAINS BETWEEN ONE HALF AND THREE QUARTERS OF AN INCH PER HOUR. IN ADDITION...SOME SMALL HAIL IS ALSO POSSIBLE...ESPECIALLY NEAR THE ILLINOIS BORDER. PERSONS IN THE PATH OF THESE STORMS SHOULD STAY ALERT FOR RAPIDLY CHANGING CONDITIONS. MK
WIZ067>072-222300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 538 PM CDT WED AUG 22 2001 ...SEVERE THUNDERSTORM WATCH 684 CANCELED FOR WISCONSIN... THE THREAT OF SEVERE WEATHER FOR FAR SOUTHERN WISCONSIN HAS DIMINISHED. HOWEVER SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE DURING THE EVENING HOURS. AS A RESULT...SEVERE THUNDERSTORM WATCH NUMBER 684 HAS BEEN CANCELED FOR WISCONSIN ZAJDEL
The national radar mosaic for the moment the first event began.
4 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, August 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5266860, 5266861, 5266862, 5266863.